Alert archive / Texas / Special Weather Statements in 2024
Special Weather Statement, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this special weather statement at May 4, 2024, 10:21 PM CDT for Val Verde County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2024, 10:21 PM CDT (03:21 UTC)
- Expired
- May 4, 2024, 11:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Austin/San Antonio, TX
- Hail
- 0.75 in
- Wind
- 50
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 122 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2474 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- -0.6
- Supercell composite
- -1.8
The text
As transmitted.
655
WWUS84 KEWX 050321
SPSEWX
Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sat May 4 2024
TXZ183-050415-
Val Verde TX-
1021 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 1115 PM CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pandale, or 15 miles west of Juno, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, and Devils River State
Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for south
central Texas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
&&
LAT...LON 3018 10148 3013 10070 2979 10070 2999 10149
TIME...MOT...LOC 0321Z 272DEG 25KT 3009 10137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
BRADYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 4, 7:15 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, May 4, 7:15 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 715 PM CDT Sat May 4 2024 ...New MESOSCALE UPDATE... .MESOSCALE UPDATE FOR SEVERE THUNDERSTORM WATCH 185 ... Issued at 715 PM CDT Sat May 4 2024 We are monitoring two areas for potential severe thunderstorm development through the overnight hours. The first is along the Rio Grande as two strong to severe supercells are currently ongoing to the west of the International Border. These storms will continue to push east through the evening and may make it across the border before weakening, presenting a large to very large hail and damaging wind gust threat. The other area we are monitoring is west Texas into the Big Country where several severe thunderstorms are currently ongoing. One of these storms currently across Terrell County has had a history of producing tornadoes, and will be moving into Val Verde County in the coming hours where a Tornado Watch remains in effect. Otherwise, these storms are expected to grow upscale through the remainder of the evening with an MCS expected to move through the Severe Thunderstorm Watch area overnight with a wind, hail, and heavy rain/flooding threat. A local extension of the Watch may be needed for eastern counties later on depending on storm trends. -Gale && .SHORT TERM... (Tonight through Sunday night) Issued at 244 PM CDT Sat May 4 2024 A dryline is located in west Texas with a surface front draped across the northern portion of the state just south of the panhandle. South Central Texas continues to stay in the warm, humid airmass ahead of these features with thick cloud cover and humid conditions continuing today. A few isolated showers or thunderstorms will be possible this afternoon around peak heating, although the higher confidence for precipitation in the area arrives this evening through Sunday morning. Thunderstorms will likely develop west of the area late this afternoon along the front and the dryline extending over the higher terrain in Mexico. Much like previous nights, the question is whether the storms west of the Rio Grande will make it across the river into our far western reaches. Of higher confidence are the storms in west Texas becoming a complex which will will shift eastward overnight into Sunday aided by a passing shortwave trough. This complex of storms may become a line with the leading edge moving across the Hill Country or southern Edwards Plateau a little before midnight. This complex will likely move through portions of the I-35 corridor and Coastal Plains into Sunday morning. There is the potential for storms to be severe tonight, especially in the far west where initial development is anticipated. Large to very large hail, damaging wind gusts, or an isolated tornado will all be possible. As storms progress into a line, damaging winds may become the primary hazard later in the night. SPC has continued the Level 3 of 5 Risk across far northwestern Val Verde County, with a Level 2 of 5 risk across portions of the southern Edwards Plateau, Rio Grande Plains, Hill Country, and I-35 corridor. In addition to this threat, heavy rainfall leading to isolated flash flooding is also a concern. Much of where the heaviest rain is expected depends on the track of the line of storms this evening, but the best potential looks to be in the far northeastern portion of the area. A Flood Watch has been issued for Llano, Burnet, Williamson, and Lee Counties through Sunday afternoon based on this potential and the potential for some additional rain on Sunday. Precipitation chances continue through Sunday afternoon and early Sunday evening, although there is much more uncertainty in exact details after any morning storms. It is likely some kind of outflow boundary will remain in the area and with destabilization in the afternoon, additional thunderstorms may develop along this feature. Storms would once again have the potential to become severe with large hail the initial threat. Upscale growth may occur as some models do depict a secondary line of storms moving across the area in the afternoon hours. Rain and thunderstorm chances finally decrease Sunday night as the upper level shortwave moves into the southeastern US. && .LONG TERM... (Monday through Saturday) Issued at 244 PM CDT Sat May 4 2024 The day on Monday starts relatively dry with cloudy skies and temperatures in the upper 60s and low 70s for the morning commute. As the day progresses, the clouds are forecast to break for partly cloudy skies with highs reaching the mid to upper 80s most locations and low 90s along the Rio Grande. The active dry-line is likely lingering between west Texas and Val Verde County during the afternoon. Isolated showers and thunderstorms could develop across the Hill Country in the afternoon, otherwise, dry and warm for the most part. A dry and warm pattern is in store from Tuesday into Thursday with high temperatures getting warmer each day. Thursday is forecast to be the warmest day of this week with temperatures in the upper 80s to mid 90s across the Hill Country, I-35 corridor and Coastal Plains to the 100-104 range along the Rio Grande. A cold front is forecast to push across the local area late Thursday night into Friday and brings a slight chance for showers and storms mainly on Friday. Friday's highs will be much cooler with temperatures in the upper 70s to mid 80s across the northern part of South Central Texas and low 90s along the Rio Grande. && .AVIATION... (00Z TAFS) Issued at 630 PM CDT Sat May 4 2024 Widespread cigs are in place across south-central Texas to begin the period, though most locations are at/above VFR. Cigs will lower later this evening and overnight to IFR/low-end MVFR, corresponding with an increased chance for showers and storms as a convective complex moves in from west Texas. Areas generally along and north of I-10 have the best chances of seeing this activity through the pre-dawn hours Sunday. After sunrise, scattered thunderstorm activity may redevelop behind the line with showers and storms continuing into the afternoon hours, though there is less confidence in this second round of activity for the time being. Regardless, conditions will improve late afternoon through the end of the period. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 69 82 71 86 / 80 60 20 10 Austin Bergstrom Intl Airport 68 82 71 86 / 80 60 20 10 New Braunfels Muni Airport 70 83 71 88 / 70 60 20 10 Burnet Muni Airport 67 79 69 84 / 90 60 20 10 Del Rio Intl Airport 72 85 72 95 / 60 50 10 10 Georgetown Muni Airport 67 80 70 84 / 80 60 20 10 Hondo Muni Airport 68 82 70 87 / 80 50 10 10 San Marcos Muni Airport 68 82 71 86 / 70 60 20 10 La Grange - Fayette Regional 71 82 72 86 / 60 60 20 0 San Antonio Intl Airport 69 82 72 86 / 70 50 20 10 Stinson Muni Airport 71 83 72 88 / 60 50 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for Burnet-Lee-Llano- Williamson. && Short-Term...27 Long-Term...17 Aviation...Gale
Hazardous weather outlook, May 4, 2:18 PM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 218 PM CDT Sat May 4 2024 TXZ171>173-183>194-202>209-217>225-228-051930- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 218 PM CDT Sat May 4 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. Strong to severe thunderstorms and locally heavy rain are possible from this evening into early Sunday morning for areas generally along and west of the Interstate 35 corridor. The main threats are damaging wind gusts, large hail, and localized flash flooding. In addition, tornadoes can not be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The chance for thunderstorms will continue on Sunday. A few strong to severe thunderstorms, as well as locally heavy rainfall will be possible. An early season round of hot temperatures is expected for the middle part of next week. Highs will climb into the mid 90s for most areas, except 100 to 105 degrees over the Rio Grande Plains. Heat products may be needed Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, May 4, 9:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
934 PM CDT Sat May 4 2024
TXZ183-050315-
Val Verde TX-
934 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1015 PM CDT...
At 934 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pumpville, or 21 miles northwest of Langtry, moving
east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pumpville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CDT for south central
Texas.
&&
LAT...LON 3019 10176 3012 10128 2986 10130 2989 10176
TIME...MOT...LOC 0234Z 276DEG 23KT 3007 10175
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 4, 10:08 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1008 PM CDT Sat May 4 2024
TXZ183-184-050400-
Val Verde TX-Edwards TX-
1008 PM CDT Sat May 4 2024
...Strong thunderstorms will impact portions of northwestern Edwards
and northeastern Val Verde Counties through 1100 PM CDT...
At 1008 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Sonora to 9 miles east of
Juno. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Juno and Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CDT for south
central Texas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
&&
LAT...LON 3029 10019 2998 10046 3009 10112 3029 10113
TIME...MOT...LOC 0308Z 269DEG 28KT 3029 10080 3014 10096
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 4, 10:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1021 PM CDT Sat May 4 2024
TXZ183-050415-
Val Verde TX-
1021 PM CDT Sat May 4 2024
...A strong thunderstorm will impact portions of northeastern Val
Verde County through 1115 PM CDT...
At 1021 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Pandale, or 15 miles west of Juno, moving east at
30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, and Devils River State
Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight CDT for south
central Texas.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central Texas.
&&
LAT...LON 3018 10148 3013 10070 2979 10070 2999 10149
TIME...MOT...LOC 0321Z 272DEG 25KT 3009 10137
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
BRADYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 8:27 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 63 min |
| May 4, 9:11 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 64 min |
| May 4, 9:29 PM CDT | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| May 4, 9:34 PM CDT | Special Weather Statement | EWX | Val Verde | 41 min |
| May 4, 10:08 PM CDT | Special Weather Statement | EWX | Edwards | 52 min |
| May 4, 10:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 4, 11:15 PM CDT | Special Weather Statement | EWX | Val Verde | 60 min |
| May 5, 12:12 AM CDT | Special Weather Statement | EWX | Edwards | 63 min |
| May 5, 12:32 AM CDT | Special Weather Statement | EWX | Williamson | 13 min |
| May 5, 12:34 AM CDT | Special Weather Statement | EWX | Gillespie | 41 min |
| May 5, 1:01 AM CDT | Special Weather Statement | EWX | Edwards | 59 min |
| May 5, 1:06 AM CDT | Special Weather Statement | EWX | Blanco, Gillespie | 54 min |
| May 5, 1:13 AM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 4 hr |
| May 5, 2:41 AM CDT | Special Weather Statement | EWX | Bastrop, Lee, Travis | 49 min |
| May 5, 4:05 AM CDT | Special Weather Statement | EWX | Fayette | 40 min |
| May 5, 10:12 AM CDT | Special Weather Statement | EWX | Guadalupe | 48 min |
| May 5, 10:34 AM CDT | Special Weather Statement | EWX | Guadalupe | 41 min |
| May 5, 11:07 AM CDT | Special Weather Statement | EWX | Gonzales | 38 min |
| May 5, 11:30 AM CDT | Special Weather Statement | EWX | Frio | 45 min |
| May 5, 11:37 AM CDT | Special Weather Statement | EWX | Fayette | 38 min |
| May 5, 11:41 AM CDT | Severe Thunderstorm Warning | EWX | Frio, Medina | 23 min |
| May 5, 12:08 PM CDT | Special Weather Statement | EWX | Frio | 52 min |
| May 5, 12:25 PM CDT | Areal Flood Advisory | EWX | Gonzales | 3 hr |
| May 5, 12:29 PM CDT | Special Weather Statement | EWX | Zavala | 46 min |
| May 5, 12:36 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 24 min |
| May 5, 12:49 PM CDT | Special Weather Statement | EWX | Zavala | 41 min |
| May 5, 12:52 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 38 min |
| May 5, 12:56 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 34 min |
| May 5, 1:17 PM CDT | Areal Flood Advisory | EWX | Frio | 3 hr |
| May 5, 1:20 PM CDT | Areal Flood Advisory | EWX | Zavala | 3 hr |
| May 5, 1:23 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit, Zavala | 32 min |
| May 5, 1:28 PM CDT | Special Weather Statement | EWX | Atascosa | 47 min |
| May 5, 1:37 PM CDT | Areal Flood Advisory | EWX | Maverick | 103 min |
| May 5, 1:50 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Frio | 39 min |
| May 5, 1:54 PM CDT | Special Weather Statement | EWX | Dimmit | 51 min |
| May 5, 2:26 PM CDT | Severe Thunderstorm Warning | EWX | Dimmit | 34 min |
| May 5, 2:28 PM CDT | Special Weather Statement | EWX | Frio | 32 min |
| May 5, 2:38 PM CDT | Special Weather Statement | EWX | Dimmit | 37 min |
| May 5, 2:51 PM CDT | Areal Flood Advisory | EWX | Dimmit | 3 hr |
Nearby
Special Weather Statements in Texas, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.